Alert archive / Kansas / Freeze Warnings in 2014
Freeze Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this freeze warning at Apr 13, 2014, 4:38 PM CDT for 20 counties in Kansas. It took effect at Apr 14, 2014, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2014, 4:38 PM CDT (21:38 UTC)
- In effect from
- Apr 14, 2014, 4:00 AM CDT
- Expired
- Apr 14, 2014, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.1
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Apr 13, 4:12 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 13, 4:12 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT SUN APR 13 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 405 PM CDT SUN APR 13 2014 VERY ACTIVE WEATHER CONTINUES. STRONG SURFACE FRONT WILL CONTINUE TO BLAST ACROSS THE AREA ABRUPTLY ENDING SPRING/EARLY SUMMER WEATHER WITH ONE LAST TASTE OF WINTER. SOLID ADVISORY WINDS WILL PERSIST INTO TONIGHT IN WAKE OF THE FRONT...AS SEVERE THREAT WANES IN SOUTHEAST KS. MINIMAL CHANCES FOR PRECIPITATION EARLY THIS EVENING WEST OF I-35...BUT CHANCES WILL PICK UP DURING THE NIGHT AS ELEVATED BAROCLINIC ZONE MOVES THROUGH...AIDED BY INCREASINGLY COLD AIR ALOFT/UPPER TROUGH PASSAGE. ANTICIPATE GOOD CHANCE FOR LIGHT SNOW OVER GOOD CHUNK OF AREA...BUT COMBO OF LIGHT RATES AND WARM SURFACE TEMPERATURES SHOULD LIMIT ACCUMULATIONS TO GRASSY AREAS. WITH TEMPERATURES DROPPING AT OR BELOW FREEZING HAVE UPGRADED WATCH TO FREEZE WARNING...ALTHOUGH TEMPERATURES ARE MARGINAL ACROSS THE SOUTH. TUE-WED: PRECIPITATION WILL LIKELY BE ONGOING...BUT SHIFTING EAST DURING THE DAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL. WITH SKIES CLEARING...APPEARS TO BE VERY GOOD CONDITIONS FOR RADIATIONAL COOLING TUE NIGHT. GIVEN HIGH CONFIDENCE OF WELL BELOW FREEZING... HAVE UPGRADED TO FREEZE WARNING TOMORROW NIGHT AS WELL. RETURN FLOW RAPIDLY RETURNS ON WED...WITH TEMPERATURES REBOUNDING ACROSS THE WEST...ESPECIALLY WITH THE SOUTHWEST DOWNSLOPE FLOW AHEAD OF FRONT. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 405 PM CDT SUN APR 13 2014 LITTLE CHANGE TO INITIALIZATION GRIDS. STILL SEEING SOME DIFFERENCES IN TIMING OF COLD FRONT BETWEEN GFS/ECWMF ON THU-FRI..BUT BOTH PORTEND CHANCES OF PRECIPITATION AND COLDER TEMPERATURES SOMETIME IN THU-FRI TIME FRAME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1239 PM CDT SUN APR 13 2014 ANTICIPATE NUMEROUS SHOWERS/THUNDERSTORMS GENERALLY EAST OF I-135 THIS AFTERNOON...AS A STRONG COLD FRONT BLASTS SOUTHEAST ACROSS THE REGION. STRONGEST ACTIVITY WILL BE CAPABLE OF LARGE HAIL AND STRONG/SEVERE ERRATIC WINDS. FRONT AND ASSOCIATED THUNDERSTORMS SHOULD EXIT SOUTHEAST KS AROUND 00Z. IN WAKE OF THE FRONT...VERY STRONG NORTHWEST WINDS WILL SPREAD SOUTHEAST...ALONG WITH HIGH IFR TO LOW MVFR CIGS. AS MAIN UPPER SYSTEM PULLS OUT OVERNIGHT...SHOULD EVEN SEE AREAS OF LIGHT SNOW DEVELOP FROM WEST TO EAST LATER TONIGHT INTO MONDAY MORNING...WITH LIGHT ACCUMULATIONS POSSIBLE ACROSS A GOOD CHUNK OF THE AREA. ADK && .FIRE WEATHER... ISSUED AT 405 PM CDT SUN APR 13 2014 ELEVATED FIRE DANGER WITH GUSTY WINDS TONIGHT WILL BE OFFSET BY PRECIPITATION CHANCES. NEXT SERIOUS THREAT WILL BE WITH RETURN FLOW THAT DEVELOP ON TUE/WED AFTERNOON AND EVENING. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 31 46 26 60 / 40 40 0 0 HUTCHINSON 30 45 25 60 / 50 30 0 0 NEWTON 30 44 26 59 / 50 30 0 0 ELDORADO 31 45 26 58 / 40 50 0 0 WINFIELD-KWLD 32 47 25 60 / 40 50 0 0 RUSSELL 30 47 23 64 / 30 10 0 0 GREAT BEND 30 46 23 63 / 30 10 0 0 SALINA 32 46 24 62 / 30 10 0 0 MCPHERSON 30 45 24 61 / 40 20 0 0 COFFEYVILLE 35 46 26 58 / 50 30 0 0 CHANUTE 33 44 24 57 / 50 50 0 0 IOLA 32 43 24 56 / 50 50 0 0 PARSONS-KPPF 34 45 25 57 / 50 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 11 PM MONDAY TO 9 AM CDT TUESDAY FOR KSZ032- 033-047>053-067>072-082-083-091>096-098>100. FREEZE WARNING FROM 4 AM TO 9 AM CDT MONDAY FOR KSZ032-033- 047>053-067>071-082-083-091>094. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047>052- 067-068-082-083-091-092. &&
Hazardous weather outlook, Apr 13, 1:15 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT SUN APR 13 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141815- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 115 PM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...GENERALLY EAST OF INTERSTATE 135. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO ABOUT GOLFBALL SIZE...AND 60 TO 70 MPH WINDS. STRONG NORTHERLY WINDS WILL SPREAD SOUTH IN WAKE OF THE COLD FRONT. PLEASE SEE THE LATEST WIND ADVISORY FOR MORE DETAILS. VERY HIGH GRASSLAND FIRE DANGER IS LIKELY TODAY AHEAD OF THE FRONT...BUT THIS THREAT WILL SUBSIDE ONCE THE RAIN AND THUNDERSTORMS BEGIN...AND ALSO IN THE COLD AIR BEHIND THE FRONT. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE LATE TONIGHT GENERALLY ALONG AND NORTH OF HIGHWAY 50...MAINLY ON GRASSY SURFACES. NEAR TO BELOW FREEZING TEMPERATURES ARE LIKELY OVERNIGHT OVER CENTRAL KANSAS...POSSIBLY THREATENING YOUNG OR SENSITIVE VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL BE POSSIBLE EARLY MONDAY OVER PORTIONS OF SOUTH CENTRAL KANSAS BEFORE DAYTIME TEMPERATURES RISE. LIGHT ACCUMULATIONS ARE POSSIBLE ON GRASSY SURFACES. COLD AIR WILL PERSIST INTO TUESDAY...WITH TEMPERATURES EXPECTED TO DROP INTO THE LOW TO MID 20S MONDAY NIGHT THREATENING SENSITIVE VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE INFORMATION. THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ON MONDAY...WITH VERY HIGH TO EXTREME ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON GENERALLY EAST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Apr 13, 3:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST YATES CENTER 37.87N 95.74W
04/13/2014 E70 MPH WOODSON KS LAW ENFORCEMENT
&&
CDJLocal storm report, Apr 13, 4:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 3 E YATES CENTER 37.87N 95.69W
04/13/2014 E60.00 MPH WOODSON KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 13, 4:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST 4 NW IOLA 37.97N 95.45W
04/13/2014 E60 MPH ALLEN KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 13, 4:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST 9 NE IOLA 38.02N 95.28W
04/13/2014 E60 MPH ALLEN KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 13, 4:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST CANEY 37.01N 95.93W
04/13/2014 E60 MPH MONTGOMERY KS TRAINED SPOTTER
SPOTTER ALSO REPORTED A FEW SMALL TREE LIMBS KNOCKED
DOWN.
&&
CDJLocal storm report, Apr 13, 4:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST INDEPENDENCE AIRPORT 37.15N 95.78W
04/13/2014 M63 MPH MONTGOMERY KS AWOS
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 47 min |
| Apr 13, 3:30 AM CDT | Special Weather Statement | ICT | Neosho | 30 min |
| Apr 13, 4:17 AM CDT | Freeze Watch | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more | 12 hr |
| Apr 13, 4:17 AM CDT | Freeze Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 12 hr |
| Apr 13, 11:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| Apr 13, 12:01 PM CDT | Special Weather Statement | ICT | Marion | 44 min |
| Apr 13, 12:54 PM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| Apr 13, 12:58 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 47 min |
| Apr 13, 1:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 38 min |
| Apr 13, 1:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk | 41 min |
| Apr 13, 2:09 PM CDT | Special Weather Statement | ICT | Butler | 36 min |
| Apr 13, 2:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 48 min |
| Apr 13, 2:49 PM CDT | Special Weather Statement | ICT | Greenwood | 26 min |
| Apr 13, 2:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 64 min |
| Apr 13, 3:02 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood, Woodson | 58 min |
| Apr 13, 3:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 47 min |
| Apr 13, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 43 min |
| Apr 13, 4:00 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 45 min |
| Apr 13, 4:14 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery | 61 min |
| Apr 13, 4:38 PM CDT | Freeze Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 40 hr |
| Apr 13, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho, Wilson | 49 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.